Magazine article USA TODAY

Ant-Inflammatories Can Cause Bleeding

Magazine article USA TODAY

Ant-Inflammatories Can Cause Bleeding

Article excerpt

Stomach bleeding is a well-known side effect of nonsteroidal anti-inflammatory drugs (NSAIDs), the most commonly used medications in the world. Researchers at Stanford (Calif.) University have ranked the risk of stomach bleeding for each of 16 different NSAIDs, including the nonprescription compounds aspirin, ibuprofen, ketoprofen, and naproxen. They also have devised a simple questionnaire for predicting the risk of stomach damage in individuals who are considering chronic use of NSAIDs. Together, the drug toxicity rankings and the questionnaire can help physicians selact a drug and dosage level that is safest for each patient, explains Gurkipal Singh, a clinical assistant professor of medicine (immunology and rheumatology) and senior research scholar at the university's School of Medicine.

Every day, NSAIDs are taken by more than 30,000,000 people. Nonprescription NSAIDs are used for any number of aches and pains, while a plethora of prescription-only NSAIDs are taken for conditions such as arthritis. All of the currently available NSAIDs have roughly equivalent pain-relieving effects and can cause some degree of stomach damage. In its early stages, this often is undetectable, but the onset of a major stomach bleed can be sudden and can require transfusions and surgery. More than 100,000 people are hospitalized every year in the U.S. for NSAID-related stomach bleeds and other complications, and 12-15% die from them. For those deemed at high risk of a stomach bleed, doctors may wish to prescribe non-NSAID drugs such as acetaminophen or tramadol, or to recommend an NSAID along with the stomach-protecting drug misoprostol. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.